Alert archive / Delaware / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 20, 2019, 11:47 PM EDT for Sussex County, Delaware. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 11:47 PM EDT (03:47 UTC)
- Expired
- Aug 21, 2019, 12:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 26 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS81 KPHI 210347 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 1147 PM EDT Tue Aug 20 2019 DEZ003-004-210430- Inland Sussex-Delaware Beaches- 1147 PM EDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY... At 1147 PM EDT, a strong thunderstorm was located near Millsboro, or 8 miles south of Georgetown, moving northeast at 25 mph. Wind gusts up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Georgetown, Millsboro, Lewes, Milton, Dagsboro, Henlopen Acres, Gumboro, Cape Henlopen State Park, Long Neck, Frankford and Dewey Beach. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3845 7533 3856 7551 3892 7527 3875 7493 TIME...MOT...LOC 0347Z 218DEG 23KT 3857 7537 $$ CS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:08 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 20, 9:08 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
908 PM EDT Tue Aug 20 2019
.SYNOPSIS...
A nearby front will lift slowly northward into New York and New
England tonight and on Wednesday. A slow moving cold front is
forecast to approach from the northwest on Wednesday night and
Thursday. The boundary is expected to pass through our region on
Thursday night. High pressure is anticipated to follow for the
coming weekend and for the early part of next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The earlier convection across the lower Susqu Valley has
diminished for the most part with one or two surviving cells
escaping into the southern Poconos attm. Other dying tstms
across Delmarva has morphed into a large area of showers across
srn DE/NE MD. Going forward, the models are all over the place
with the HRRR showing a dry night and the 18Z NAM showing more
tstms developing after 6Z. The the nearby front, it seems that
some activity should be expected, so I have just refined the
Pops a bit mostly N/W and adjusted for present conditions.
Patchy fog will probably develop, but with the drier air today,
likely not that widespread.
With decent cloud cover overnight, temperatures will remain
warm and in the 70s through much of the region, with some mid to
upper 60s across the southern Poconos and northwestern New
Jersey.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Heat Advisory remains in effect through Wednesday.
Another active day is in store for Wednesday as the
aforementioned frontal boundary pushes north of the region,
placing us firmly in the warm sector. Winds that have been more
southeasterly through today will turn more to the southwest and
we will see moisture increase across the region once again with
dew points rising into the low to mid 70s.
Hot and humid conditions will prevail with little relief
expected until showers and thunderstorms start to develop and
move through the forecast area. A pre-frontal trough will
develop ahead of the main front (which arrives Thursday) and
will be a focus for thunderstorm development across the region.
The main concern will be the potential for severe weather. The
SPC has placed portions of our area in the slight risk category,
with damaging winds being the main threat. Shear is modest
(only around 20- 30 kts) but with CAPE increasing through the
day to around 1000-2000 J/KG and plenty of moisture and lift
available, we could see some strong to severe storms develop,
mainly during the afternoon and evening and primarily to the
north and west of the I-95 corridor. Once again, PWATs are
running high (up to 2.00") so heavy rainfall will be likely and
may result in some flooding concerns.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
We should be solidly in the warm and humid air on Wednesday
evening, with ongoing showers and thunderstorms. The warm front
is expected to be well up into New England at that time with an
approaching cold front extending across the eastern Great Lakes
and the lower Ohio River Valley.
The showers and thunderstorms are expected to weaken gradually
on Wednesday evening with the loss of daytime heating. Partly
cloudy and muggy conditions are anticipated for late Wednesday
night.
The cold front is forecast to extend from northern New England
to the Ohio River Valley on Thursday morning. The boundary will
likely sink slowly to the south, passing through our region from
late Thursday into Thursday night. We are expecting another hot
humid day. Heat index values may again approach 100 from the
Philadelphia metropolitan area southward. However, conditions
seem borderline and we will not extend the Heat Advisory at this
point although it may need to be done as we get closer in time.
Another round of showers and thunderstorms is forecast ahead of
and with the cold front from Thursday afternoon into Thursday
evening.
Some improvement is expected on Friday as high pressure begins
to build down into our region from Ontario. There is a chance of
showers and thunderstorms from northeastern Maryland and
Delaware into southern New Jersey as the departing front remains
nearby to our south.
The center of the high is anticipated to shift from Ontario to
Canada's Maritime Provinces over the weekend. This pattern will
keep our region in dry conditions with a developing northeast to
east flow. Temperatures will be cooler than what we are
currently experiencing and humidity levels will be noticeably
lower.
The onshore flow may bring a return of some moisture early in
the new week. We have included a slight chance of showers and
thunderstorms at that time.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Isolated showers and thunderstorms this evening. Then
more activity N/W after midnight psbl. Otherwise, expect mostly
VFR conditions across the region. Some patchy fog psbl and some
low clouds S/E. Light and variable winds overnight.
Wednesday...Lingering MVFR/IFR conditions (mainly at KACY/KMIV)
in the morning should clear by 15Z and then VFR is expected
through much of the day. Showers and thunderstorms will again
develop across the region and there will be the potential for
MVFR or lower conditions to occur during the afternoon and
evening, especially from KPHL and northward. South to southwest
winds around 5 to 10 knots early will strengthen into the
afternoon, with some gusts around 15 to 20 knots possible.
OUTLOOK...
Wednesday night...MVFR and IFR conditions with a chance of
showers and thunderstorms. Southwest wind 5 to 10 knots.
Thursday...Conditions improving to VFR. However, there will
continue to be a chance of showers and thunderstorms with
locally MVFR and IFR conditions. West wind 5 to 10 knots.
Thursday night...Mainly VFR. A chance of showers and
thunderstorms with locally MVFR and IFR conditions. Northwest
wind 5 to 10 knots.
Friday...Mainly VFR. A chance of showers. Northwest wind 5 to
10 knots.
Friday night...Mainly VFR. Variable wind 6 knots or less.
Saturday...Mainly VFR. North to northeast wind 5 to 10 knots.
Saturday night...Mainly VFR. Variable wind 6 knots or less.
Sunday...Mainly VFR. Northeast to east wind around 10 knots.
&&
.MARINE...
Sub-advisory conditions are expected to continue through
Wednesday. Seas will generally be around 2 to 4 feet. Winds are
expected to pick up from the southwest Wednesday afternoon and
gusts may approach 25 knots, especially later in the day. For
now, keep winds just below SCA criteria but cannot rule out a
few gusts around 25 knots.
Isolated showers and thunderstorms may lead to locally higher
winds and waves.
OUTLOOK...
Wednesday night through Sunday...No marine headlines are
anticipated.
RIP CURRENTS...
With waves forecast at 2-3 foot and a 6-7 second period, along
with southerly winds 5-10 knots, the risk for dangerous rip
currents is low into tonight. Waves in the surf zone will likely
remain around 2-3 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Wednesday for PAZ070-071-102-104-
106.
NJ...Heat Advisory until 8 PM EDT Wednesday for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT Wednesday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Iovino
Near Term...Meola/PO
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola/PO
Marine...Iovino/MeolaHazardous weather outlook, Aug 20, 3:52 PM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 352 PM EDT Tue Aug 20 2019 DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-212000- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 352 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong wind gusts, heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance of thunderstorms continues for Wednesday and Thursday, with strong wind gusts, heavy rainfall and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-212000- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 352 PM EDT Tue Aug 20 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce strong wind gusts, heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The chance of thunderstorms continues for Wednesday and Thursday, with strong wind gusts, heavy rainfall and localized flooding possible. Heat index values may approach 100 on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-212000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 352 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong wind gusts, heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance of thunderstorms continues for Wednesday and Thursday, with strong wind gusts, heavy rainfall and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-212000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 352 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability of widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may produce briefly strong wind gusts and hazardous conditions on the waters in their proximity on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 20, 11:47 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1147 PM EDT Tue Aug 20 2019 DEZ003-004-210430- Inland Sussex-Delaware Beaches- 1147 PM EDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY... At 1147 PM EDT, a strong thunderstorm was located near Millsboro, or 8 miles south of Georgetown, moving northeast at 25 mph. Wind gusts up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Georgetown, Millsboro, Lewes, Milton, Dagsboro, Henlopen Acres, Gumboro, Cape Henlopen State Park, Long Neck, Frankford and Dewey Beach. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3845 7533 3856 7551 3892 7527 3875 7493 TIME...MOT...LOC 0347Z 218DEG 23KT 3857 7537 CS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:30 AM EDT | Small Craft Advisory | PHI | 23 hr | |
| Aug 21, 4:24 AM EDT | Special Marine Warning | PHI | 96 min | |
| Aug 21, 5:32 AM EDT | Special Marine Warning | PHI | 58 min | |
| Aug 21, 4:15 PM EDT | Special Weather Statement | PHI | Hunterdon | 30 min |
| Aug 21, 4:36 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 54 min |
| Aug 21, 3:01 PM EDT | Special Weather Statement | PHI | Berks | 29 min |
| Aug 21, 3:08 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 34 min |
| Aug 21, 4:07 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Montgomery | 38 min |
| Aug 21, 7:58 PM EDT | Special Weather Statement | PHI | Chester | 47 min |
| Aug 21, 7:56 PM EDT | Special Weather Statement | PHI | Caroline | 34 min |
Nearby
Special Weather Statements in Delaware, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.